Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

October 5, 2021Marion County, Alabama

NWS Birmingham, AL issued this special weather statement at Oct 5, 2021, 10:29 PM CDT for Marion County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2021, 10:29 PM CDT (03:29 UTC)
Expired
Oct 5, 2021, 11:00 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 63 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

861 
WWUS84 KBMX 060329
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
1029 PM CDT Tue Oct 5 2021
 
ALZ011-014-060400-
Winston AL-Marion AL-
1029 PM CDT Tue Oct 5 2021

...Strong thunderstorms will impact portions of Marion and western
Winston Counties through 1100 PM CDT...

At 1029 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Weston to near Brilliant
to near Glen Allen. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Hamilton, Winfield, Haleyville, Lynn, Hackleburg, Double Springs,
Brilliant, Glen Allen, Weston, Ashridge, Brinn, Lake Buttahatchee,
Needmore, Winston Free State Barn, Bear Creek, Natural Bridge,
Tucker, Posey Field Airport, Rankin Fite Airport and Pebble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3430 8741 3423 8734 3400 8757 3400 8764
      3393 8764 3391 8766 3391 8773 3403 8787
      3422 8819 3432 8817
TIME...MOT...LOC 0329Z 222DEG 21KT 3424 8808 3407 8782 3390 8769 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Oct 5, 6:58 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Oct 5, 6:58 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
658 PM CDT Tue Oct 5 2021

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 120 PM CDT Tue Oct 05 2021/

Features of Interest.

Quite an anomalous pattern for this time of year is depicted on
the charts this morning with an upper low analyzed over North-
Central Mississippi while amplified ridging aloft extended from
Northern Mexico into the High Plains. To our east, lower amplitude
broad ridging was in place over the Southwest Atlantic Basin.

Toward the surface, low pressure was over the Central Gulf Coast
region with a stationary front extending south into the Central
Gulf of Mexico. Closer to our area, a warm front extended north
from the low into the Tennessee Valley Region.

Hazard Discussion.

Recent heavy rainfall across parts of the forecast area have left
these places vulnerable to additional heavy rainfall. A tropical
airmass is in place across the area with data from surrounding
upper air soundings and satellite-derived precipitable water
estimates generally agreeing on values from 1.4 - 1.6 inches
across Central Alabama. Additionally, storm motions are generally
less than 30 mph, allowing for locations to experience enough
duration of heavy rainfall to result in rainfall amounts from 1-2
inches per hour. A flash flood watch remains in effect for all
but the far western tier of counties through Wednesday to account
for this risk.

Today.

The best surface convergence will be in the vicinity of the warm
front stretched across the west-central counties of the forecast
area today. Some breaks in the cloud cover are most pronounced to
the southwest and this will allow instability values to be the
highest near these areas as well. The upper low immediately to the
west will continue to support steeper lapse rates, resulting in
further destabilization.

Expect partly to mostly cloudy skies this afternoon with scattered
to numerous showers and some thunderstorm activity. The best rain
chances will be across the west and central counties. Heavy
rainfall over the same locations may result in localized flooding.
Highs will range from the lower 70s east to near 80 southwest.
Winds will be from the southeast 5-10 mph.

Tonight.

The upper low will begin to lift northward toward Memphis, TN
overnight while the surface warm front moves further to the west
into Mississippi. Expect the better support for the highest rain
chances to exist across the northern half of the forecast area
overnight.

Expect mostly cloudy skies tonight with scattered to numerous
showers and a few thunderstorms possible. The higher chances will
become focused to the north with time. Lows will be in the mid to
upper 60s across the area. Winds will be light from the southeast
3-6 mph.

Wednesday.

The upper low will move northwest, becoming centered over Central
Arkansas by Wednesday afternoon. The surface front will stall,
roughly paralleling the Mississippi River to the west. Expect
conditions to support scattered to numerous showers with some
thunderstorms during the day on Wednesday with the better chances
across the southeast and eastern counties, this area is where the
deeper moisture content looks to reside across the area.

Expect scattered to numerous showers with some thunderstorms. The
best chances will be across the south and eastern portions of the
forecast area. Highs will range from the mid 70s north and northeast
to around 80 south and southeast. Winds will remain from the
southeast 5-10 mph.

05

.LONG TERM...
/Updated at 221 PM CDT Tue Oct 05 2021/
Wednesday night through Monday.

Only changes were made to the Wednesday night forecast. Models
are holding on to the rain a little longer and increased rain
chances for areas west of I-65. Still looks like the heavier
rainfall will be exiting east Alabama late Wednesday night, with
the rain ending from west to east during the day Thursday. After
Thursday, rain chances look very limited.

58/rose

Previous long-term discussion:
/Updated at 307 AM CDT Tue Oct 05 2021/
Wednesday night through Monday.

The large, closed upper low centered near Memphis, will finally
begin to move as it transitions into an open wave Wednesday night
into Thursday. A mid-level dry slot and convergence zone at 850 mb
will mark the westward extent of showers and storms across West
Alabama, with high rain chances to the east. These features should
slowly move eastward into Thursday, leading to the possibility of
dry conditions west of I-65 in the afternoon. Showers and isolated
thunderstorms could linger Thursday night and Friday near the
AL/GA border.

Height rises and dry conditions are expected over the weekend as
the upper-level trough moves toward the East Coast and a ridge
shifts eastward across the Lower Mississippi Valley. A slight
chance of rain could enter the picture on Monday as a shortwave
moves through the Ohio Valley.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

The wet pattern continues. Off and on swaths of rain showers with
some embedded TS at times as rain chances remain elevated with us
ahead of the frontal boundary. The TS should be early this
evening. Then most of the TS should taper down over the TAFs with
better TS chances again for Wed afternoon. Cigs should deteriorate
as the evening progresses with MVFR for all, then IFR developing
for some. Both in heavier showers and outside of rain we could see
some reduced visibilities tonight. Cigs may go VFR during the
afternoon at times outside of convection.

08

&&

.FIRE WEATHER...

Mostly cloudy skies and high rain chances will continue through
Wednesday night with a potential for heavy rainfall. Drier
conditions will slowly move in from the west on Thursday and
Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  77  65  79  63 /  80  90  80  50  30
Anniston    67  77  67  79  64 /  80  90  80  60  40
Birmingham  67  78  66  79  64 /  90  90  70  30  20
Tuscaloosa  68  78  66  81  64 /  80  90  20  20  10
Calera      66  77  67  80  64 /  90  90  60  30  20
Auburn      66  77  66  79  66 /  70  90  80  60  40
Montgomery  69  80  68  81  66 /  80  90  80  40  30
Troy        68  80  68  82  66 /  70  70  80  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through late Wednesday night for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Hale...Jefferson...
Lamar...Lee...Lowndes...Macon...Marengo...Marion...Montgomery...
Perry...Pike...Randolph...Russell...Shelby...St. Clair...
Talladega...Tallapoosa...Tuscaloosa...Walker...Winston.

&&

05/58/87/08
Hazardous weather outlook, Oct 5, 3:38 PM CDT, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
338 PM CDT Tue Oct 5 2021

ALZ011>015-017>050-062345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
338 PM CDT Tue Oct 5 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Periods of heavy rainfall are possible across portions of Central
Alabama. This could lead to flash flooding of low lying or poor
drainage areas.

Minor flooding is occurring along portions of the Chattahoochee
River. Please see the latest river statements from the National
Weather Service in Atlanta for more details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional heavy rainfall is possible across much of Central Alabama
through Wednesday evening. This could lead to flash flooding of low
lying or poor drainage areas.

Minor flooding may continue into Wednesday along portions of the
Chattahoochee River. Please see the latest river statements from the
National Weather Service in Atlanta for more details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through Wednesday.

In the hours before

Local storm report, Oct 5, 10:13 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1013 PM CDT TUE OCT 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     FLASH FLOOD      2 NW BIRMINGHAM SOUTHER 33.54N 86.88W
10/05/2021                   JEFFERSON          AL   BROADCAST MEDIA

            A FEW PEOPLE WERE RESCUED OUT OF THEIR HOME
            DUE TO HIGH WATER.

&&

MAL
Local storm report, Oct 5, 10:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1014 PM CDT TUE OCT 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FLASH FLOOD      2 N ENSLEY              33.54N 86.88W
10/05/2021                   JEFFERSON          AL   BROADCAST MEDIA

            ROADWAY IMPASSABLE DUE TO HIGH WATER.

&&

MAL
Local storm report, Oct 5, 10:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1016 PM CDT TUE OCT 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      1 SSE FORESTDALE        33.55N 86.88W
10/05/2021                   JEFFERSON          AL   BROADCAST MEDIA

            VEHICLE WAS TRAPPED IN HIGH WATER AND
            FORESTDALE FIRE HAD TO PERFORM A WATER
            RESCUE.

&&

MAL
Local storm report, Oct 5, 10:18 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1018 PM CDT TUE OCT 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      2 SE FORESTDALE         33.55N 86.87W
10/05/2021                   JEFFERSON          AL   BROADCAST MEDIA

            ROADWAY IS FLOODED AND IMPASSABLE. FIRE
            TRUCK WAS STRANDED IN HIGH WATER.

&&

MAL
Local storm report, Oct 5, 10:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1027 PM CDT TUE OCT 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      1 NNE ENSLEY            33.53N 86.88W
10/05/2021                   JEFFERSON          AL   BROADCAST MEDIA

            WATER WAS INTO A FEW HOMES ALONG AVENUE W.

&&

MAL
Special weather statement, Oct 5, 10:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1029 PM CDT Tue Oct 5 2021

ALZ011-014-060400-
Winston AL-Marion AL-
1029 PM CDT Tue Oct 5 2021

...Strong thunderstorms will impact portions of Marion and western
Winston Counties through 1100 PM CDT...

At 1029 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Weston to near Brilliant
to near Glen Allen. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hamilton, Winfield, Haleyville, Lynn, Hackleburg, Double Springs,
Brilliant, Glen Allen, Weston, Ashridge, Brinn, Lake Buttahatchee,
Needmore, Winston Free State Barn, Bear Creek, Natural Bridge,
Tucker, Posey Field Airport, Rankin Fite Airport and Pebble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3430 8741 3423 8734 3400 8757 3400 8764
      3393 8764 3391 8766 3391 8773 3403 8787
      3422 8819 3432 8817
TIME...MOT...LOC 0329Z 222DEG 21KT 3424 8808 3407 8782 3390 8769

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

87/GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:02 PM CDTFlash Flood WarningBMXJefferson6 hr
Oct 5, 8:00 PM CDTSpecial Weather StatementBMXLamar, Pickens45 min
Oct 5, 8:19 PM CDTAreal Flood AdvisoryBMXBlount, Walker6 hr
Oct 5, 8:43 PM CDTFlash Flood WarningBMXBlount, Walker6 hr
Oct 5, 8:45 PM CDTSpecial Weather StatementBMXLamar, Pickens45 min
Oct 5, 9:19 PM CDTAreal Flood AdvisoryBMXLamar4 hr
Oct 5, 10:42 PM CDTAreal Flood AdvisoryBMXFayette, Marion3 hr
Oct 6, 2:24 AM CDTAreal Flood AdvisoryBMXWinston3 hr
Oct 6, 4:35 PM CDTSpecial Weather StatementBMXWalker25 min
Oct 6, 6:16 PM CDTAreal Flood AdvisoryBMXBlount3 hr
Oct 6, 6:43 PM CDTAreal Flood AdvisoryBMXJefferson3 hr
Oct 6, 6:57 PM CDTFlash Flood WarningBMXBlount2 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.